Kansas, 2001

Damaging Winds in Kansas, April 6, 2001

April 6, 2001 · NWS TOP · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 12:55 PM CST, 8 hours 2 minutes earlier.

Area forecast discussion, Apr 6, 12:55 PM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT FRI APR 6 2001

SEVERE WEATHER POTENTIAL MAIN CONCERN BUT THAT ONLY IN EARLY PART OF
FORECAST.

INGREDIENTS COMING TOGETHER FOR MAJOR SVR WEATHER OUTBREAK THROUGH
THIS EVENING. STG WIND FIELDS APPEAR SUFFICIENT FOR DAMAGING WINDS.
HELICITY VALUES AND INSTABILITY GOOD FOR ISOLD TORNADOS AT LEAST
INTO EARLY EVENING. LATER EVENING BECOMES MORE A WIND EVENT. SQUALL
LINE MOVES THROUGH LATE EVENING SCOURING OUT MOISTURE...BUT WITH SFC
LOW STILL INTENSIFYING...WINDY CONDS WILL PERSIST.

GRADIENT STILL SUFFICIENT FOR WINDY CONDS IN THE MORNING...BUT
RELAXES IN THE AFTERNOON FOR DMSHG WINDS. LTL OF CONSEQUENCE UNTIL
SUNDAY NIGHT...WHEN QUESTION IS WHETHER MOISTURE IS SUFFICIENT FOR
REDEVELOPMENT OF TSTMS. FOR NOW WILL HOLD WITH DRY
FORECAST...THROUGH SUNDAY NIGHT.

WILL LEAN TOWARD MAV NUMBERS RE. TEMPERATURE FORECAST.

.TOP...NONE$

In the hours before

Special weather statement, Apr 6, 8:45 PM CST, 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI APR 6 2001

...VERY STRONG WINDS FOR MUCH OF CENTRAL AND EASTERN KANSAS INTO THE
EARLY MORNING HOURS...

STRONG...AND EVEN DAMAGING WINDS CAN BE EXPECTED TO MOVE SOUTHWEST
TO NORTHEAST ACROSS CENTRAL AND EASTERN KANSAS THROUGH 1 AM.  SOME
OF THESE WINDS WILL NOT BE ASSOCIATED WITH RAIN OR THUNDERSTORMS.
PERSONS ACROSS MUCH OF CENTRAL AND EASTERN KANSAS CAN EXPECT WINDS
OF 40 TO 55 MPH...WITH WINDS WELL OVER 70 MPH POSSIBLE WITH THE
THUNDERSTORMS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS.  BE PREPARED
FOR THESE STRONG WINDS THROUGH ABOUT 1 AM AND REMAIN INDOORS...AWAY
FROM WINDOWS.

The radar

The Topeka radar (KTWX), 146 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
April 6, 8:57 PM CST
Where
Ottawa County, 3 mi SW of Tescott
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.983, -97.917

Thunderstorm Wind, Cloud

When
April 6, 9:05 PM CST
Where
Cloud County, 4 mi ESE of Glasco
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.350, -97.783

Thunderstorm Wind, Ottawa

When
April 6, 9:10 PM CST
Where
Ottawa County, Tescott
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -97.883

Thunderstorm Wind, Cloud

When
April 6, 9:15 PM CST
Where
Cloud County, 5 mi SSE of Concordia
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.500, -97.633

Thunderstorm Wind, Cloud

When
April 6, 9:23 PM CST
Where
Cloud County, 4 mi SE of Concordia
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.533, -97.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239997, 5239998, 5239999, 5240000, 5240001.